Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 10, NWS JSJ

April 14, 2010

NWS JSJ issued this flash flood warning at Apr 14, 2010, 2:52 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2010, 2:52 AM CDT (07:52 UTC)
Expired
Apr 14, 2010, 6:45 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 16 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WGCA52 TJSJ 140752
FFWSJU
PRC025-063-077-085-129-141145-
/O.NEW.TJSJ.FF.W.0010.100414T0752Z-100414T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
352 AM AST WED APR 14 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     JUNCOS
     GURABO
     SAN LORENZO
     LAS PIEDRAS

* UNTIL 745 AM AST

* AT 345 AM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED 
VERY HEAVY RAINFALL ACROSS SOUTHEASTERN SECTIONS OF PUERTO RICO. 
THIS RAINFALL HAS LED TO RAPID RISES ALONG THE RIO CAYAGUAS AND THE 
RIO VALENCIANO THE PAST HOUR...AND ADDITIONAL HEAVY RAINFALL FORMING 
UPSTREAM OF THESE RIVERS WILL LEAD TO FLASH FLOODING ALONG THE RIO 
CAYAGUAS AND RIO VALENCIANO AND THEIR TRIBUTARIES THROUGH THE 
MORNING HOURS. IN ADDITION...MUDSLIDES WILL BE POSSIBLE IN AREAS OF 
STEEP TERRAIN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1825 6590 1816 6589 1812 6594 1813 6599
      1818 6598 1822 6602 1828 6602

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
573 
WGCA72 TJSJ 140948
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
548 AM AST WED APR 14 2010

PRC025-063-077-085-129-141145-
/O.CON.TJSJ.FF.W.0010.000000T0000Z-100414T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-JUNCOS PR-GURABO PR-SAN LORENZO PR-LAS PIEDRAS PR-
548 AM AST WED APR 14 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM AST FOR LAS
PIEDRAS...SAN LORENZO...GURABO...JUNCOS AND CAGUAS MUNICIPALITIES...

FOR THE RIO CAYAGUAS AND ITS TRIBUTARIES
FOR THE RIO VALENCIANO AND ITS TRIBUTARIES
FOR THE RIO GRANDE DE LOIZA NEAR CAGUAS - CAGP4
     FLOOD STAGE - 16 FEET.
     AT 533 AM AST...FLOODING ALONG THE RIO CAYAGUAS...THE RIO 
VALENCIANO AND THEIR TRIBUTARIES CONTINUED AS HEAVY RAINFALL PLAGUED 
THE GREATER RIO GRANDE DE LOIZA RIVER BASIN. THIS WATER IS NOW 
WORKING ITS WAY INTO THE RIO GRANDE DE LOIZA...WITH VERY RAPID RISES 
OBSERVED ALONG THE RIO GRANDE DE LOIZA IN CAGUAS THE PAST HOUR. 
EXPECT THE RIO GRANDE DE LOIZA TO CREST ABOVE FLOOD STAGE BEFORE 7 
AM AST.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 1825 6590 1816 6589 1812 6594 1813 6599
      1818 6598 1822 6602 1828 6602

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
634 
WGCA72 TJSJ 141145
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
745 AM AST WED APR 14 2010

PRC025-063-077-085-129-141152-
/O.EXP.TJSJ.FF.W.0010.000000T0000Z-100414T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-JUNCOS PR-GURABO PR-SAN LORENZO PR-LAS PIEDRAS PR-
745 AM AST WED APR 14 2010

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 745 AM AST 
FOR LAS PIEDRAS...SAN LORENZO...GURABO...JUNCOS AND CAGUAS 
MUNICIPALITIES...

FOR THE RIO GRANDE DE LOIZA NEAR CAGUAS - CAGP4
     FLOOD STAGE - 16 FEET.
     AT 737 AM AST...THE USGS SENSOR INDICATED THE RIVER IS          
BEGINNING TO RECEDE...THE RIVER IS CURRENTLY AT 12.68 FEET AND 
FLUCTUATING.

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. THE RIVER MAY RISE AGAIN LATER ON 
TODAY IF SIGNIFICANT RAINFALL MOVES INTO THE AREA. PLEASE STAY TUNED 
TO THE NWS AS WE CONTINUE TO MONITOR THE SITUATION.

LAT...LON 1825 6590 1816 6589 1812 6594 1813 6599
      1818 6598 1822 6602 1828 6602

$$

AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 8:01 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Apr 13, 8:01 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
901 PM AST TUE APR 13 2010

.SYNOPSIS...LOW PRES WILL DEVELOP JUST NORTH OF THE AREA ALONG A
INVERTED TROF LOCATED ACROSS THE MONA PASSAGE. THIS LOW WILL MOVE
SLOWLY NORTHEAST AND AWAY FROM THE AREA WED NIGHT DRAGGING A COLD
FRONT THROUGH THE AREA THU. HIGH PRES WILL BUILD DURING THE
WEEKEND.

&&

.DISCUSSION...VERY MOIST AMS WITH TPW IMAGERY SHOWING 2.0+ INCH
PWAT VALUES OVR THE AREA. EVENING SOUNDING LOOKS QUITE SUSPICIOUS
AS BALLOON GOT CAUGHT INTO A THUNDERSTORM. HOWEVER...MOST
IMPRESSIVE IS ACTUALLY THE WIND PROFILE WITH STRONG VEERING IN THE
LOW LEVELS AND SRH VALUES CLOSE TO 100 M2/S^2 VERY HIGH FOR THE
TROPICS WHERE WINDS ARE TYPICALLY WEAK. WITH NO SURPRISE...RADAR
INDICATED A BEAST OVER THE ATLC WATERS ABOUT 20 NM OF SAN JUAN A
FEW HOURS AGO WITH A HOOK ECHO AND STRONG MID LEVEL ROTATION AND
NUMEROUS TVS SIGNATURES AND WITH A SOUTHWARD STORM MOTION
COMPLETELY DEVIATED FROM MEAN FLOW. CLASSIC SIGNS OF A TORNADIC
SUPERCELL. THIS CELL HAS FINALLY DISSIPATED.

MAIN CONCERN IS FLASH FLOODING POTENTIAL OVERNIGHT ACROSS THE ERN
THIRD OF PR AS INVERTED TROF WILL SUSTAIN SHOWERS ALL NIGHT. VERY
IMPRESSIVE RAIN TOTALS OBSERVED ACROSS THE EAST WITH 10 INCHES IN
JUST FOUR HOURS IN THE MAMEYES RIVER. GIVEN THE LIKELIHOOD THAT
THESE SHOWERS WILL PERSIST THROUGH MUCH OF THE NIGHT AND HOW
EFFICIENT THESE SHOWERS HAVE BEEN WENT WITH A FLASH FLOOD WATCH
FOR THAT AREA.

THINGS LOOK TO IMPROVE TOMORROW AFTERNOON AS WINDS TURN MORE TO
THE NORTH AND SLIGHTLY DRIER AIR ADVECTS IN.

&&

.AVIATION...MVFR CONDITIONS WITH HEAVY RAIN POSSIBLE AT
JSJ/IST/ISX THROUGH 15Z.

&&

.MARINE...SEE MWS FOR POTENTIAL FOR SEVERE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  76  85 /  70  70  40  50
STT  76  85  78  87 /  70  70  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NORTHEAST-
     SOUTHEAST.

VI...NONE.
&&

64/64
Hazardous weather outlook, Apr 13, 4:46 AM CDT, 22 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
546 AM AST TUE APR 13 2010

AMZ710>745-PRZ001>013-141000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE TODAY...WHICH COULD PRODUCE PERIODS OF HEAVY RAINFALL.
URBAN AND SMALL STREAM FLOODING ARE LIKELY...MAINLY OVER THE
WESTERN INTERIOR AND WEST SECTIONS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN MOISTURE...COMBINE WITH FAVORABLE UPPER
LEVEL ATMOSPHERIC CONDITIONS ARE EXPECTED TO BEGIN DURING MID
WEEK...WHICH COULD LEAD TO EPISODES OF HEAVY RAINFALL AT ANY TIME
FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. HOWEVER...COULD
BE REQUIRED AT ANY TIME DURING THIS WEEK.

AMZ715-725-VIZ001-002-141000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN MOISTURE...COMBINE WITH FAVORABLE
UPPER LEVEL ATMOSPHERIC CONDITIONS ARE EXPECTED TO BEGIN DURING
MID WEEK...WHICH COULD LEAD TO EPISODES OF HEAVY RAINFALL AT ANY
TIME FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
HOWEVER...COULD BE REQUIRED AT ANY TIME THIS WEEK.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:35 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 14, 1:16 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 14, 6:19 AM CDTAreal Flood AdvisoryJSJ88 min
Apr 14, 9:36 AM CDTAreal Flood AdvisoryJSJ2 hr
Apr 14, 2:41 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 14, 3:28 PM CDTSmall Craft AdvisoryJSJ3 days

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.